Alert archive / South Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 14, NWS Columbia, SC

September 17, 2012Chesterfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 17, 2012, 7:23 AM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2012, 7:23 AM EDT (11:23 UTC)
Expired
Sep 17, 2012, 10:15 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Chesterfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:35 AM EDTFLASH FLOOD6 Ne Elgin, SCLANCASTER COUNTY EM REPORTED WATER RESCUE ON LANGLEY ROAD.
Sep 17, 9:30 AM EDTFLASH FLOOD6 Ene Elgin, SCTAXAHAW RD REMAINS FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WGUS52 KCAE 171123
FFWCAE
SCC025-057-171415-
/O.NEW.KCAE.FF.W.0014.120917T1123Z-120917T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
723 AM EDT MON SEP 17 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1015 AM EDT

* AT 715 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THE WARNED AREA. ESTIMATED RAINFALL AMOUNTS 
BETWEEN 4 AND 6 INCHES HAVE FALLEN IN THE PAST 3 HOURS. HEAVY RAIN 
CONTINUES TO DEVELOP IN THE WARNED AREA. ADDITIONAL AMOUNTS OF 2 TO 
3 INCHES ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAGELAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3481 8027 3450 8020 3452 8035 3455 8038
      3459 8038 3461 8041 3460 8043 3461 8044
      3456 8065 3481 8069

$$
LM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:49 AM EDT, 34 minutes earlier.

Area forecast discussion, Sep 17, 6:49 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
649 AM EDT MON SEP 17 2012

.SYNOPSIS...
ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE THROUGH TUESDAY AHEAD
OF A COLD FRONT THAT WILL SLOWLY MOVE THROUGH LATE TUESDAY NIGHT
AND WEDNESDAY. DRIER AIR IS EXPECTED TO ENTER THE REGION
THURSDAY...PROVIDING FAIR WEATHER INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SLOW MOVING SHOWERS AND THUNDERSTORMS OVER PORTIONS OF THE
NORTHERN FA HAS RESULTED IN HEAVY RAIN AND FLOODING EARLY THIS
MORNING. THIS ACTIVITY MAY LINGER FOR A WHILE...AND HAVE UPDATED
NEAR TERM POPS.

CLOSED UPPER LOW OVER TX...WITH GENERALLY ZONAL UPPER FLOW ACROSS
THE EASTERN CONUS...AND NORTHERN STREAM TROUGH DIGGING INTO THE
NORTHERN PLAINS. SURFACE BOUNDARY CURRENTLY STRETCHED ACROSS THE
NORTHERN PART OF OUR FORECAST AREA (FA)...WITH HIGH PRESSURE
CURRENTLY CENTERED TO OUR NE OVER THE MID ATLANTIC COAST. RADAR
INDICATES A FEW SHOWERS IN PROGRESS NEAR THE FRONT OVER THE
NORTHERN FA. UPPER LOW WILL BEGIN TO OPEN AND SHIFT EAST TOWARDS
THE LOWER MISS VALLEY THROUGH TONIGHT...WITH UPPER FLOW BECOMING SW
OVER OUR REGION. LOW LEVEL FLOW OVER OUR REGION TO BECOME S TO SE
AND INCREASE TODAY AND TONIGHT AS HIGH TO OUR NE SLIPS EAST AND LOW
PRESSURE DEVELOPS TO OUR WEST. THIS MAY LEAD THE FRONT TO SHIFT
NORTH A LITTLE...AND WILL ALSO RESULT IN INCREASING ATMOSPHERIC
MOISTURE...THOUGH THE HIGHEST MOISTURE INCREASE WILL BE TO OUR WEST
TODAY. HIGH RESOLUTION NEAR TERM MODELS INDICATING FRONTAL
PRECIPITATION TO GRADUALLY DIMINISH AND SHIFT NORTH THROUGH THIS
MORNING...WHILE ADDITIONAL SCATTERED CONVECTION TO DEVELOP WITH
DIURNAL HEATING OVER THE FA LATER TODAY. WILL MENTION SLIGHT CHANCE
THUNDER TO ACCOMPANY THE CHANCE POPS THIS AFTERNOON...BUT SEVERE NOT
EXPECTED TODAY DUE TO WEAK INSTABILITY. GREATEST INCREASE IN
ATMOSPHERIC MOISTURE AND INSTABILITY TODAY APPEARS WILL BE MAINLY
JUST TO OUR WEST. SPC HAS SLIGHT RISK SEVERE MAINLY JUST TO OUR
WEST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER ENERGY AND ACCOMPANYING SURFACE LOW WILL LIFT NE FROM THE
LOWER MISS VALLEY/GULF COAST REGION AHEAD OF AN APPROACHING UPPER
TROUGH AND COLD FRONT. SIGNIFICANT ATMOSPHERIC MOISTURE...WITH PW
VALUES 2 INCHES OR GREATER...WILL TRAVERSE OUR REGION TUESDAY.
CATEGORICAL POPS CONTINUE TO APPEAR IN ORDER. THE TRACK OF BEST
UPPER LIFT...SURFACE LOW...AND STRONGEST LOW LEVEL JET WILL STAY
JUST TO OUR NORTH...BUT MODERATE INSTABILITY AND CONSIDERABLE LOW
LEVEL JET TO PROVIDE A SEVERE THREAT WITH STRONG WIND GUSTS
POSSIBLE. SPC MAINTAINS REGION IN SLIGHT RISK TUE/TUE NT.

THE BEST MOISTURE WILL SHIFT TO OUR EAST TUESDAY NIGHT. COLD FRONT
APPEARS TO MOVE INTO THE REGION TUE NT...BUT THEN SLOWS DOWN AS
LATEST MODELS MAINTAINING UPPER TROUGHINESS JUST TO OUR WEST THROUGH
WEDNESDAY...WITH A SW UPPER FLOW PARALLEL TO THE FRONT AND
APPEARANCE OF SECONDARY LOW FORMATION ALONG THE FRONT NEAR OUR
REGION LATE TUE NT AND EARLY WEDNESDAY. THIS WILL NOT ALLOW THE
FRONT TO GET A PUSH THROUGH THE REGION...AND MAY PROVIDE FOR SOME
LINGERING CLOUDINESS AND MOISTURE WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHANGES WERE MADE TO THE ONGOING FORECAST FOR THIS TIME PERIOD.
PREVIOUS DISCUSSION FOLLOWS.

THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES FOR BOTH
MAXIMUM AND MINIMUM TEMPERATURES AND RELATIVELY DRY CONDITIONS.

MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE UPPER LEVEL
PATTERN THROUGH THE PERIOD.  AN EXPANSIVE UPPER LEVEL TROUGH WILL BE
SITUATED ACROSS MUCH OF THE COUNTRY EAST OF THE ROCKY MOUNTAINS ON
THURSDAY WITH A FRONTAL BOUNDARY LOCATED JUST OFF THE EAST THE
COAST.  ANOTHER SURGE OF UPPER ENERGY WILL DROP INTO THE BACKSIDE OF
THE UPPER TROUGH THURSDAY NIGHT AND FRIDAY...REINFORCING AND
AMPLIFYING THE UPPER TROUGH AS IT PERSISTS INTO THE WEEKEND.
SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE NORTHEASTERN STATES
THUR/FRI AND RIDGE DOWN THE EAST COAST INTO THE FORECAST AREA
LIMITING PRECIPITATION CHANCES.  PWAT VALUES THURSDAY THROUGH
SATURDAY WILL REMAIN LOW...LESS THAN OR AROUND AN INCH...FURTHER
LIMITING PRECIPITATION CHANCES.

THE UPPER TROUGH AXIS SHIFTS CLOSER TO THE FORECAST AREA OVER THE
WEEKEND AS ATMOSPHERIC MOISTURE INCREASES WITH PWAT VALUES RETURNING
TO AROUND 1.5 INCHES.  ATMOSPHERE BECOMES A BIT MORE UNSTABLE WITH
HEATING OF THE MODIFIED AIR MASS AND INCREASED MOISTURE AND WILL
INCLUDE SLIGHT CHANCE POPS ON SUNDAY AS A FRONTAL BOUNDARY
APPROACHES THE REGION.  IT IS WORTH NOTING THAT THERE IS A
DIFFERENCE BETWEEN THE ECMWF/GFS WHERE THE ECMWF BRINGS A CLOSED LOW
ACROSS THE WESTERN OHIO VALLEY BY SUNDAY.  MAX TEMPERATURES ARE
EXPECTED IN THE LOWER 80S THUR/FRI AND POSSIBLY REACH THE MID 80S
NEXT WEEKEND WHILE OVERNIGHT LOWS SHOULD BE IN THE LOWER 60S WITH
SOME POSSIBLE UPPER 50S THUR/FRI MORNING.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
WEAK ONSHORE FLOW CONTINUES BUT WEAK FRONTAL BOUNDARY REMAINS WELL
NORTH OF TAF SITES. IFR CONDITIONS ARE NORTH OF THE TAF SITES FROM
NEWBERRY TO LANCASTER. HEAVY RAIN IS FALLING IN PARTS OF LANCASTER
AND CHESTERFIELD COUNTIES WHERE A FLASH FLOOD WARNING IS IN EFFECT
UNTIL 715 AM THIS MORNING. ISENTROPIC LIFT TO THE NORTH OF THE
FRONTAL BOUNDARY IS LEADING TO SOME INCREASED RAINFALL. TO THE
SOUTH OF THESE LOCATIONS INCLUDING THE TAF SITES...CONDITIONS REMAIN
MAINLY VFR WITH CEILINGS 8-10 KFT. HOWEVER...WHERE THE MID LEVEL
DECK SCATTERED OUT LIKE AGS AND OGB...RADIATION FOG AND STRATUS
DEVELOPED WHERE LOW LEVEL WINDS WERE ABOUT 10 KNOTS. EXPECT IFR
CONDITIONS AT AGS AND OGB TO IMPROVE TO VFR BY 15Z. ALSO...THERE
MAY BE SOME LIGHT SHOWERS IN THE VICINITY OF THE TAF SITES BETWEEN
12Z AND 15Z BUT NOT CONFIDENT ENOUGH TO INCLUDE IN TAF SITES.
LATER THIS MORNING....THE WEAK FRONTAL BOUNDARY IS EXPECTED TO DRIFT
FARTHER NORTHWARD WITH LITTLE AFFECT ON TAF SITES. AFTER 15Z...
MAINLY VFR CONDITIONS. THERE WILL PROBABLY BE SOME SHOWERS AND
MAY A THUNDERSTORM OR TWO LATER THIS AFTERNOON ON INTO THE EARLY
EVENING HOURS. SPC JUST HAS AREA IN SEE TEXT. DECIDED NOT MENTION IN
TAF SITES DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE. LATER THIS
EVENING AS MOISTURE INCREASES TO THE FORECAST AREA...DECIDED TO GO
MVFR CEILINGS AROUND 2 KFT. SURFACE VSBYS EXPECTED TO REMAIN 7 MILES
AS SURFACE WINDS SHOULD BE 5-6 KNOTS. HOWEVER...THERE COULD BE BRIEF
IFR-MVFR CONDITIONS IN SHOWERS OR POSSIBLY A THUNDERSTORM.
AGAIN...DID NOT MENTION DUE TO UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY
OCCUR MONDAY NIGHT INTO WEDNESDAY ASSOCIATED WITH A SLOW MOVING
FRONTAL SYSTEM.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 17, 6:10 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
610 AM EDT MON SEP 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
610 AM EDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TODAY MAY CAUSE SOME HEAVY
RAIN WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY. A FEW
STORMS MAY PRODUCE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 17, 5:55 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 AM EDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      1 NNE LANCASTER         34.73N 80.78W
09/17/2012                   LANCASTER          SC   PUBLIC

            LANCASTER SPOTTER REPORTED FLASH FLOODING ALL THE WAY
            FROM LANCASTER TO NORTH CAROLINA STATE LINE ON SC HIGHWAY
            200. THE WORST FLOODING WAS NEAR THE INTERSECTION OF SC
            HIGHWAY 200 AND US HIGHWAY 521.

&&

TTH
Local storm report, Sep 17, 6:15 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 AM EDT MON SEP 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      13 ENE ELGIN            34.75N 80.51W
09/17/2012                   LANCASTER          SC   PUBLIC

            WATER COVERING A BRIDGE ALONG SC HIGHWAY 9
            NEAR THE LANCASTER AND CHESTERFIELD COUNTY
            LINE.

&&

IRIS SYSTEM
Local storm report, Sep 17, 6:21 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 AM EDT MON SEP 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     FLASH FLOOD      9 NE ELGIN              34.76N 80.59W
09/17/2012                   LANCASTER          SC   LAW ENFORCEMENT

            CARNES WILSON ROAD FLOODED AND IMPASSABLE.

&&

IRIS SYSTEM
Local storm report, Sep 17, 6:22 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 AM EDT MON SEP 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     FLASH FLOOD      11 ENE ELGIN            34.76N 80.55W
09/17/2012                   LANCASTER          SC   PUBLIC

            TRADESVILLE ROAD FLOODED AND IMPASSABLE.

&&

IRIS SYSTEM
Local storm report, Sep 17, 6:24 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
624 AM EDT MON SEP 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     FLASH FLOOD      5 NNE ELGIN             34.74N 80.68W
09/17/2012                   LANCASTER          SC   LAW ENFORCEMENT

            HERSHEL PLYLER ROAD FLOODED AND IMPASSABLE.

&&

IRIS SYSTEM
Local storm report, Sep 17, 7:22 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 AM EDT MON SEP 17 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     FLASH FLOOD      6 ENE ELGIN             34.72N 80.62W
09/17/2012                   LANCASTER          SC   DEPT OF HIGHWAY

            SC HIGHWAY PATROL REPORTING ROAD CLOSURE AT
            TAXAHAW RD. AND ROCKY RIVER RD.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:06 AM EDTAreal Flood AdvisoryCAEChesterfield, Lancaster114 min
Sep 17, 5:25 AM EDTFlash Flood WarningCAEChesterfield, Lancaster110 min
Sep 17, 7:53 AM EDTFlash Flood WarningCAELancaster3 hr
Sep 17, 9:07 AM EDTAreal Flood AdvisoryCAELancaster113 min

Nearby

Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.